Alert archive / Colorado / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 107, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 18, 2000, 6:37 PM MDT for Weld County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 18, 2000, 6:37 PM MDT (00:37 UTC)
- Expired
- Aug 18, 2000, 7:00 PM MDT
- In force
- 23 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 72 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 356 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1223 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- -49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 190038 SVRDEN COC123-190100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 637 PM MDT FRI AUG 18 2000 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN WELD COUNTY IN NORTHEAST COLORADO * UNTIL 700 PM MDT * AT 637 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES NORTHWEST OF PAWNEE BUTTES...OR ABOUT 37 MILES EAST OF CHEYENNE...MOVING EAST AT 10 MPH. ANOTHER DEVELOPING STORM WAS LOCATED ABOUT 5 MILES EAST OF GROVER. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...PAWNEE BUTTES. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. THERE HAVE BEEN A COUPLE OF REPORTS OF FUNNEL CLOUDS WITH THIS STORM ALTHOUGH NO TORNADOES HAVE YET BEEN SITED. STAY ALERT TO THESE CHANGING WEATHER CONDITIONS. LAT...LON 4101 10423 4074 10420 4073 10371 4099 10373 ET
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:58 PM MDT, 3 hours 39 minutes earlier.
Area forecast discussion, Aug 18, 2:58 PM MDT, 3 hours 39 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 258 PM MDT FRI AUG 18 2000 CURRENTLY...RADAR SHOWING DECENT CONVECTIVE COVERAGE OVER THE URBAN CORRIDOR WITH WIDELY SCATTERED COVERAGE OVER THE FOOTHILLS. THERE IS STILL A DECENT CONVERGENCE LINE/BOUNDARY JUST EAST OF THE METRO AREA AND PLENTY OF CONVECTION UPSTREAM OF OUR ALPINE ZONES TO THE WEST AND SOUTHWEST. WITH AMPLE LOW LEVEL MOISTURE AROUND AND MORE SYNOPTIC SCALE ENERGY TO COME...WILL KEEP SCATTERED POPS IN MOST ZONES THROUGH THE EVENING...ALONG WITH HEAVY RAIN AND HAIL POSSIBLE. A BIT OF AN UPPER TROUGH SOUTHWEST OF THE FORECAST AREA WILL CONTINUE TO HELP PRODUCE CONVECTION LATE THIS AFTERNOON AND EARLY EVENING. FOR THE LAST THREE PERIODS...THE UPPER RIDGE WILL REMAIN CENTERED WELL TO THE SOUTHEAST OF US WITH FAIRLY DECENT SOUTHWEST ALOFT FLOW OVER THE FORECAST AREA. IN THE SYNOPTIC SCALE...WEAK DOWNWARD FORCING IS PROGGED OVER THE FORECAST AREA ON SATURDAY...WITH NEUTRAL FORCING SATURDAY NIGHT INTO MID SUNDAY. THEN WEAK LIFT IS PROGGED. ACCORDING TO THE GRIDS THE BEST MOISTURE FOR THE FORECAST AREA IS THIS EVENING...THEN IT DRIES OUT QUITE A BIT SATURDAY AND CONTINUES SUNDAY. NOT SURE HOW CORRECT GRIDS WILL PAN OUT...FOR THE WATER VAPOR PICTURES PAINT A DIFFERENT STORY. THE GRIDS ALSO SHOW IT DRYING OUT A LOT IN THE LOWER LEVELS FOR BOTH SATURDAY AND SUNDAY. THE CROSS SECTIONS AND FORECAST SOUNDINGS SHOW POOR LAPSE RATES ON SATURDAY FOR CONVECTION...A BIT STEEPER ON SUNDAY...AND ONLY FAIR POTENTIAL INSTABILITY BOTH DAYS. THE PROGGED CAPE VALUES ARE VERY LOW BOTH DAYS. OVERALL...IT SHOULD BE SUBSIDENT...DRIER...AND WARMER ON SATURDAY WITH LITTLE CONVECTION...A BIT IN THE HIGH AREAS...THEN SIMILAR ON SUNDAY. FOR TEMPERATURES...THE GRIDS ARE STILL SHOWING A 5-8 C WARM UP FOR HIGHS ON SATURDAY...THEN SIMILAR READINGS FOR SUNDAY. IN THE EXTENDED PERIOD...MODELS SHOW THE UPPER RIDGE CENTERED WELL EAST OF THE FORECAST AREA ON MONDAY...THEN IN DRIFTS BACK WESTWARD TO BE CENTERED OVER COLORADO FOR TUESDAY AND WEDNESDAY. THEY ALSO KEEP SHOWING PLENTY OF MIDDLE AND UPPER LEVEL MOISTURE OVER US. A SURFACE SURGE GETS INTO THE FORECAST ARE MONDAY MORNING. RJK .DEN...NONE.
In the hours before
Special weather statement, Aug 18, 2:00 PM MDT, 4 hours 37 minutes before
COZ030-032>050-182200- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 200 PM MDT FRI AUG 18 2000 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: THUNDERSTORMS WILL SPREAD FROM THE MOUNTAINS INTO THE FRONT RANGE CITIES THIS AFTERNOON...AND MOVE EAST ACROSS THE PLAINS THIS EVENING. THE MOST FAVORABLE CONDITIONS FOR STRONG THUNDERSTORMS REMAIN EAST OF A WIND SHIFT LINE FROM SOUTHERN DOUGLAS COUNTY TO JUST EAST OF DENVER INTERNATIONAL AIRPORT TO JUST EAST OF GREELEY. WEST OF THIS LINE...SOME OF THE STORMS WILL BE STRONG ENOUGH TO GENERATE UP TO 1.5 INCHES OF RAIN IN AN HOUR AND GUSTY WINDS. FARTHER EAST THERE IS POTENTIAL FOR HEAVIER RAINS AS THE STORMS SHOULD BECOME BETTER ORGANIZED. ON THE EASTERN PLAINS...STORMS MAY PRODUCE UP TO 4 INCHES OF RAIN IN A COUPLE OF HOURS. A FEW STORMS MAY ALSO PRODUCE DAMAGING WINDS...HAIL UP TO AN INCH IN DIAMETER... AND ISOLATED TORNADOES. SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT REPORTS OF ANY FLOODING PROBLEMS WOULD BE APPRECIATED. GIMMESTAD
Local storm report, Aug 18, 2:45 PM MDT, 3 hours 52 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
245 PM MDT FRI AUG 18 2000
...PRELIMINARY STORM REPORT FOR AUGUST 18 2000...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0225 PM ROXBOUROUGH CO 0.75 INCH HAIL
08/18/00 JEFFERSON
RAYNearby
Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.